Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sometin for ya mind, man?
Feb 15, 1999

Dr Dr.

Some time ago I visited Jamica and found many greeters offering me something for my mind. I assumed it was pot and never took any of them up on the offer. Today, I have aids and something for my mind is just what I need.

Tested hiv positive in fall of '91 with t's in the 500 range. Opted not to take any meds until one day last year I developed a bad cold and had my T's checked out. They had droped to 5 and I had developed a bad case of MAC. One of the symptons that my cold developed into was severe mental confusion. Actually, confusion does not seem to be the right word to descibe my symptom, but more like a weird feeling of time elapsing faster than I can control. Hard to explain. After treating the MAC I went on combo therapy taking Zerit, Epivir, Fortovase, and Norvir. Lickitty split my vl went to undetectible on the ultra sensitive test and slowly my t's started to rise up til last Decembers results of around 230. I have recently developed a cold,like other colds, runny nose, sneezing, and pressure on my head, but I have also started having those same strange mental problems that concerned me before. I understand HIV loves to live in the brain and can be found there even when undetectible. My questions to you if would be so kind: Is this an indication of a failure in treatment? Do others have this problem with there mind? And, is there something for my mind, man?

Thanks for your kind work,

Strange Mind

Response from Dr. Cohen

Dear Mind -

It is not clear what is going on for you. We do know that in others, these meds do penetrate the central nervous system and do control HIV in the brain tissue - at least in the fluid (the cerebral spinal fluid or CSF) that surrounds the brain. (Studies have not done brain biopsies to nail this point, but some things are just worth assuming...)

The med combination you are on has a double chance of working against HIV. First, studies have shown that just zerit/d4T and epivir/3TC in combination do very well at stopping HIV growth in the CSF. And we participated in a study of norvir and fortovase/saquinavir showing that after one year on just those two meds, the CSF also had no evidence of HIV growing over 90% of the time. So, all four of your meds are working.

So why do you feel wigged out? Of course, I can't tell from here. Given your low initial CD4 count, it is reasonable to get this checked out - including a CT scan of the brain tissue, and perhaps a spinal tap.

If that is all OK, then you might consider asking your clinician - or another local expert - to review all of your meds, including any supplements you take that don't need a prescription. Some meds can cause side effects of altered moods...

And there are some in whom these altered sensations are there for reasons we can't be sure of. Fortunately there may be some medications that can help control these feelings for you... a good neurologist or psychiatrist could be of help for that input.

Good luck. CC



Previous
response to week 12 and counting
Next
combivir viramune & hep c

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement